I am in denial. I hate the fact there is something wrong with me.
I am concerned about Beta blockers be... - British Heart Fou...
British Heart Foundation
You're asking two different questions. Will beta blockers impact your life, and will AF impact your life?
I'm not qualified to address the likely severity of your AF symptoms, but I take Beta Blockers (Bisoprolol) and have no problems walking for miles or following a pretty rigorous exercise regime.
Yes, your medication may make you more tired than would otherwise be the case, but most people are still capable of leading active and fulfilling lives, even with pretty high doses. And if you're one of the small minority that really struggle with side effects then speak to your GP and explore alternatives. But whatever you do, please don't block your ears to your condition and unilaterally stop your medication. Your illness needs confronting, not ignoring.
I’m on 10mg Bisoprolol per day and taking that for hart failure I get tired very quickly and just can’t keep going and can’t walk up hills. Can’t do the things I used to be able to
Hiya, I take 10mg of bisoperol a day for heart failure. I still walk up hills regularly, I've just come back from a couple of weeks in the Yorkshire Dales where I walked nearly every day. I do find the up hill a little more difficult and have to take it slower but I can do it.
I completely get where you’re coming from! I’d suggest trying whatever is being prescribed and see how it goes.
I am on Bisoprolol and we just completed our London to Birmingham walk, so it is possible to carry on as 'normal' when on it.
I was diagnosed with atrial fib and atrial flutter a couple of years ago and given biprosal to take. It made me faint and generally feel unwell. Now I just take an anti-coagulant every day and a beta blocker called metoprosal if needed. I generally don't bother because I am not sure if it works. I suppose my af is still all over the place but the episodes do not last as long as previously. I have been told it is not serious and won't kill you. Not sure if it wears the heart out though!!! During the worst episode I stayed in hospital for the night and was given a couple of bottles of digoxin to bring my heart rate down. I do not find walking brings it on. Still not sure what causes it but I drink very little alcohol now and walk everyday. I try not to think about it. Best of luck.
I am maybe not the best role model and before I tell you my story I must say that you have to consider things for how you are and how you feel and listen very closely to your body at all times - but don't be scared of it - learn - but this is me.. when I was 41 I was diagnosed with AF, I was given beta blockers which I was on for a few years, but they never stopped the fibrillation and I wondered why on earth I was taking them - so I weaned myself off them, the AF was no better and no worse without. During my 30's and 40's I played squash and racketball - I never stopped once because of AF and, to be honest, the doctors never mentioned it (just told me to give up alcohol and cigarettes which I did) At 52 I started running, at 56 I did my first half marathon, at 62 I ran my first marathon and 3 weeks ago at 64 I did my first half ironman triathlon - everything is possible but you do have to be very tuned in to yourself. I wish you the best of luck Mhor and hope you will continue with all of your persuits.
There's a few comments suggesting stopping Bisoprolol.
Our lives, so our choices. I respect that.
However, I'd repeat what I said earlier about consulting with your GP before making any decision. Bisoprolol plays a very particular role in AF treatment, not just with respect to AF itself, but also with managing stroke risk.
The unfortunate fact is that AF puts you at a significantly higher risk of strokes, and strokes are the biggest single cause of disability in the UK. You talk about your love of hill walking, but if you want to maintain a life on the fells then you really want to avoid a stroke.
A side effect of AF is to increase the risk of clots forming in heart which can then be transported to the brain causing strokes. Bisoprolol is proven to reduce this clot formation process. So you want to think long and hard, and take expert medical advice, before deciding to abandon this medication.
You'll be just as capable of hiking and hill walking, you may, however, be less inclined towards activity.
I hate what a fib and heart failure has done to my lifestyle. I cannot do a fraction of the stuff I used to do. However, 18months down the line I am gradually accepting my new limitations. I swim less regularly fir shorter periods, cannot walk as far and hills are a nono but my medication keeps my a fib at bay and I feel quite good most days. Xx
Hi, I’ve recently started taking a beta blocker and have just got into open water swimming which I’m loving. I also cycle and walk long distances. I didn’t know I had a problem until I had a chest xray for a chest infection and was told I had an enlarged heart and later found out I had AF. After cardioversion things were good for a year but recently deteriorated. My medications have been tweeked and I feel ready for anything again now. At first I thought that was the end of my lifestyle but I do as others have said - I listen to my body and do everything I want to at the moment.
That sounds encouraging. Re Cardioversion. With it being successful at the offset did you have to take medication despite it being successful.
Yes I did - at that time I was only taking flecainide and apixaban. I couldn’t really understand why i was continued on the flecainide as the cardioversion was successful. The consultant said I could continue taking it if i wanted to!?!? After a year or so i started having racing episodes and needed it anyway. i haven’t been offered another cardioversion as others have - should ask why not i suppose. I have changed consultants since as i felt the first one wasn’t very helpful in explaining things or was understanding of my disbelief in having anything wrong with me. The one I have now explains everything really well and answers any questions I have via email. He was very quick to tweek my medication when I had an episode where i ended up in a and e because i couldn’t stop my heart racing. That’s when he added Bisoprolol. So far so good. I do get tired sometimes but just need to pace myself a bit.
I've been on Bisoprolol for AFib since October 2020 - I'm 64 and consider myself to be reasonably fit. I love cycling for exercise trying to get to 40 - 50 miles a week. There's no doubt that the drug has made the exercise a tad trickier - my legs burn when starting off or after a period of exertion but I can still make the target albeit without the energy I used to have. Not sure if I'm just getting older or the drug really causing this effect. My recommendation is to keep going but understand you'll need to pace yourself and take a break when you need it.
Hello Mhor,I understand completely how you feel, as many on this group will. It is a huge shock at first but does not automatically mean “the end of your life as you know it”, but it WILL be if you let it - you’re already some way to fixing this by your questioning anyway.
There’s such a wide range of symptoms and triggers with AF in my experience that in my opinion, the only way to know for yourself (so not to deny yourself) is to gently & sensibly introduce the things you enjoy whilst carefully taking note of how you are reacting or not. If you go straight out and run the 3peaks whilst worrying - you’ll be unwell (the worry alone will see to that). To assist my findings I have used my Kardia device without obsessing whilst re-introducing exercise & (this won’t be popular here) occasional alcohol. I continue to use the Kardia device to gather info for my cardiologist and to stay better in touch with my condition occasionally, but can normally tell now if there’s an issue even though I’m quite asymptomatic - you just get tuned into it a lot more.
The important thing for me though is to not stress or obsess over the feelings or measurements as stress / anxiety and viral are my only confirmed triggers / agitators. A virus quickly sent me into (persistent) AF, normally stress & anxiety manifest as ectopics which I’ve learned to control to a large degree.
I’ve found that it is a sharp learning curve which initially at least gets much easier to manage. I’m 2.5yrs in, still learning, so much better at managing my condition & oddly feel much better than I did 3yrs ago even on beta blockers because I’m better at avoiding stress now. Not saying that I wouldn’t like to be rid of this condition but funny how some things work out…..
Stay strong. 💪💪
Hello out there.I have just been informed of the result of my 24hr Holter ECG by my GP. ( I do have a KardiaMobile 6L device and for the short time of 5 minutes it runs a test it has always show the sinus rhythm as normal and the pulse rate also normal. So, I have good periods). The Holter test also showed the heart rhythm (sinus) to be normal but there were ectopic beats and at a time I new I had been walking (low level easy stroll) my pulse went up to 120. I remember feeling hot and sweaty at that time. However, although my pulse did go high at times it also returned to normal.
After the information re the Holter ECG., was relayed to me. I was then given the option to start, or not to start, taking beta blockers. It was my choice entirely. There was no mention of anything else by the Doctor other than (subject to my acceptance of Bisoprolol) informing the dosage (1.25mg) I was to be prescribed and for me to report back in 4 weeks time on the effect the Bisoprolol was having.
How does that sound to all of you who have been through the initial stages of atrial fibrillation diagnosis and treatment.